Bilateral necrosis of earlobes and cheeks: Another complication of cocaine contaminated with levamisole

Annals of internal medicine (Impact Factor: 17.81). 06/2010; 152(11):758-9. DOI: 10.1059/0003-4819-152-11-201006010-00026
Source: PubMed
Download full-text


Available from: Ghinwa Dumyati,
  • Source
    • "smoking, or intravenous use. Most of the affected individuals are chronic, habitual users suggesting large cumulative, dose dependent response [10] [11] [12] [13] [14]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Levamisole is an antihelminthic and immunomodulator medication that was banned by the USFDA in 1998. It has been increasingly used to adulterate cocaine due to its psychotropic effects and morphological properties. Adverse reactions including cutaneous vasculitis, thrombocytopenia, and agranulocytosis have been well described. Despite systemic vasculitis in this setting, renal involvement is uncommon. We report here a case of ANCA positive systemic vasculitis with biopsy proven immune complex mediated glomerulonephritis likely secondary to levamisole/cocaine. A 40-year-old Caucasian male with no past medical history presented with 3-week history of fatigue, skin rash, joint pains, painful oral lesions, oliguria, hematuria, worsening dyspnea on exertion, and progressive lower extremity edema. He had a history of regular tobacco and cocaine use. Lab testing revealed severe anemia, marked azotemia, deranged electrolytes, and 4.7 gm proteinuria. Rheumatologic testing revealed hypocomplementemia, borderline ANA, myeloperoxidase antibody, and positive atypical p-ANCA. Infectious and other autoimmune workup was negative. Kidney biopsy was consistent with immune mediated glomerulonephritis and showed mesangial proliferation and immune complex deposition consisting of IgG, IgM, and complement. High dose corticosteroids and discontinuing cocaine use resulted in marked improvement in rash, mucocutaneous lesions, and arthritis. There was no renal recovery and he remained hemodialysis dependent.
    08/2015; 2015(6086, article 555):372413. DOI:10.1155/2015/372413
  • Source
    • "Several side effects have been associated with its use, including severe neutropenia and necrotizing vasculitis. Levamisole is a challenging drug to test; it has a half-life about 5.6 hours and specific testing is not routinely available [2]. Recently, several cases with this manifestation have presented in our institution. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Cocaine abuse is relatively common in our society. To enhance profitability and acceptability of the product, it is not uncommon for illicit drugs to undergo several processes. The Drug Enforcement Agency (DEA) has reported that seventy percent (70%) of cocaine seized at USA borders has been adulterated with levamisole, previously used as chemotherapeutic and immunomodulator for several conditions. Among the side effects of levamisole-adulterated cocaine, necrotizing vasculitis is the more dramatic. We report three cases of necrotizing vasculitis associated with antineutrophils cytoplasmic antibodies (ANCAs) positivity, linked to the use of cocaine. To our knowledge, these are the first cases of cocaine induced vasculitis reported in the Caribbean.
    12/2012; 2012:982361. DOI:10.1155/2012/982361
  • Source
    • "To the best of our best knowledge, 32 cases of LIV in patients with cocaine use have been reported to date [3,4,7-22]. Clinical features, laboratory results, skin biopsy findings, and the treatment of these patients are summarized in Tables 1, 2 and 3. Of the 32 patients described, only eight had levamisole exposure confirmed by urinalysis or GCMS, although other authors speculated on this link based on the presence of levamisole in approximately 69% of the cocaine entering the United States. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Levamisole-induced vasculitis is a relatively new entity in people who use cocaine. We describe a 44-year-old woman with a history of cocaine use who presented with a complaint of a painful rash of 2-3 month¿s duration on her extremities, cheeks, nose, and earlobes. She had not experienced fever, weight loss, alopecia, dry eyes, oral ulcers, photosensitivity, or arthralgia. Examination revealed tender purpuric eruptions with central necrosis on her nose, cheeks, earlobes, and extremities. Laboratory investigations revealed neutropenia, an elevated erythrocyte sedimentation rate (ESR), presence of lupus anticoagulant, low complement component 3 (C3), and presence of perinuclear anti-neutrophil cytoplasmic antibody (p-ANCA). A urine toxicology screen was positive for cocaine, and gas chromatography¿mass spectrometry was positive for levamisole. Skin biopsy showed leukocytoclastic vasculitis and small vessel thrombosis. Necrotic lesions of the nose led to its self-amputation. Large bullae on the lower extremities ruptured, leading to wound infection and extensive necrosis that required multiple surgical debridements. When necrosis progressed despite debridement, bilateral above-knee amputation of the legs was performed. Once new lesions stopped appearing, the patient was discharged home. Two months later, she had a recurrence related to cocaine use. To the best of our knowledge, this is only the second reported case of levamisole-induced vasculitis that required above-knee amputation.
    Addiction science & clinical practice 09/2012; 7(1):19. DOI:10.1186/1940-0640-7-19
Show more